Nebraska, 2023

Hail in Nebraska, June 24, 2023

June 24, 2023 · NWS OAX · 3 events in 2 counties and zones

25 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A long-lived supercell tracked across Knox and Cedar counties and resulted in a few severe hail reports the largest of which as 1.25 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 2:46 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 24, 2:46 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
346 PM CDT Sat Jun 24 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 309 PM CDT Sat Jun 24 2023

Key Messages:

 - Risk of an isolated severe thunderstorm over southwest Iowa and
   a small part of northeast Nebraska this evening

 - Cold front brings cooler temperatures Sunday and Monday

 - Warmer temperatures return mid-week with chances of storms.

MCS that passed across the area overnight into this morning left
behind a boundary across central Iowa. Convection has developed
east of the Omaha County Warning Area There is an outside chance a
storm may develop in southwest Iowa, but the probability remains
low. Other isolated storms may become severe along the surface
cold front moving southeast out of South Dakota. CAMS model
guidance indicates that this would mainly affect Cedar and Knox
Counties in northeast Nebraska. But cold front is expected to
sweep across the entire region tonight and bring in cooler weather
for Sunday and Monday. It will also be windy on Sunday with
northwest winds gusting to 35 mph.

On Tuesday, upper level ridging builds back into the area and
subsequently temperatures warm back up into the upper 80s and
lower 90s from Wednesday through Friday. The ridge flattens a
bit on Wednesday as a result of n upper trough over the Rocky
Mountain States where energy periodically ejects out of the base
of the trough to across the Central Plains. Thus model guidance
suggests thunderstorm complexes moving across the area
Tuesday night into Wednesday morning, Another upper level low is
forecast to dive southeast out of Canada into the Northern Plains
Thursday into Friday.This will result in a more significant chance
of rain Thursday night into Friday across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Jun 24 2023

Low pressure system over the eastern Dakotas and western Minnesota
will begin lifting out to the northeast tonight. Meanwhile ridging
of high pressure behind a secondary cold front will move across
the area after 00Z. Winds are expected to gust out of the
northwest up to 35 knots after 12Z Sunday at KOFK, KLNK, and
KOMA. Ceilings and visibilities are expected to be VFR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Smith
AVIATION...Smith
Hazardous weather outlook, Jun 24, 3:12 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
412 PM CDT Sat Jun 24 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
412 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a slight chance for an isolated severe thunderstorm
across extreme northeast Nebraska. The main hazards will be large
hail or damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

The probability for widespread Hazardous Weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this tonight.

In the hours before

Local storm report, Jun 24, 9:58 AM CST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1058 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     Non-Tstm Wnd Dmg Petersburg              41.85N 98.08W
06/24/2023                   Boone              NE   Public

            Trees and large limbs blown down. Time
            estimated based on radar.

&&
Local storm report, Jun 24, 11:02 AM CST, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1202 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Tstm Wnd Dmg     7 SSW Fordyce           42.61N 97.43W
06/23/2023                   Cedar              NE   Emergency Mngr

            Temporary traffic signal blown over. Time
            estimated from radar.

0645 PM     Tstm Wnd Dmg     8 WSW Hartington        42.58N 97.41W
06/23/2023                   Cedar              NE   Emergency Mngr

            4 center pivots overturned. Time estimated
            from radar.

0720 PM     Tstm Wnd Dmg     4 NNE Laurel            42.48N 97.07W
06/23/2023                   Cedar              NE   Emergency Mngr

            Roof blown off of machine shed. Time
            estimated from radar.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Knox

When
June 24, 3:42 PM CST
Where
Knox County, 0.86 mi SE of Verdel
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.810, -98.190

Law enforcement reported nickel to quarter size hail.

Hail, Knox

When
June 24, 3:52 PM CST
Where
Knox County, 2.45 mi NW of Niobrara
Measured
1.25 in hail
Reported by
Public
Coordinates
42.770, -98.070

Public reported lots of quarter to half dollar size hail with wind gusts estimated at 45 mph.

Hail, Cedar

When
June 24, 5:27 PM CST
Where
Cedar County, 7.4 mi NE of Coleridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.570, -97.090

Trained spotter reported 1-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107692, 1107694, 1107696.